How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Drew Your Own Question
Dr. Drew
Dr. Drew, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16844
Experience:  Small Animal Medicine and Surgery
Type Your Dog Veterinary Question Here...
Dr. Drew is online now
A new question is answered every 9 seconds

Did we unintentionally kill our dog with tramadol She was

This answer was rated:

Did we unintentionally kill our dog with tramadol? She was 14 years old with severe arthritis and hasn't been able to get up on her own for three years. She also had a massive benign tumor in her chest cavity that made it difficult for her to breathe sometimes. Over the last few days, she wasn't really eating well and had shown signs of drastic decline. She wouldn't take any of her pills no matter what they were wrapped in. She couldn't walk without falling. She seemed to be in a lot of pain but instead of taking her to a vet to be euthanized, we crushed 50mg Tramadol pills, mixed them with water and put into her mouth with a syringe. We gave her 200mg which seemed to help with the pain, then 12 hours later gave her about 300 mg (she weighed around 70 lbs). This helped her sleep for a few hours but she woke up in severe pain. She was crying loudly in pain and breathing heavily. We could not find a vet who would come to our home or who could fit her in for an office euthanasia because a snow storm was on it's way and every vet was overbooked. Out of desperation, we crushed about 500 or 600 mg and gave to her with syringe to get her through the night in peace. She cryed and moaned for two hours until the drug kicked in and then she stopped. She never actually went to sleep, she just stopped being vocal and the labored breathing continued. We thought she was out of pain and just spaced out from the drugs. Four hours later she was dead. Although the intent was to ease her pain until we could get her to a vet to have her euthanized, we are afraid we did just the opposite. We'd like an expert's opinion about what she was going through before she died and if it's possible to kill a dog with that dose.
The reference that I found to Tramadol overdose, which this most certainly was, states:

Acute oral overdosage may cause respiratory depression, lethargy, coma, seizure, cardiac arrest and death.

Tramadol is normally dosed at up to 4 mg per kg of weight, which means a maximum dose of around 150 mg for a 70 pound dog. A dose of 600 mg, given just a few hours after a dose of 300 mg, gives us nearly a 10-times overdose, and while Tramadol is generally considered safe, all bets are off with doses so high. I can't be sure, but Lucy's death conceivably could have been caused by the Tramadol overdose.
Customer: replied 6 years ago.
Thank you for such a quick response. I guess you've confirmed our fear that we caused her death by overdosing her. The only question that remains is: did the overdose cause additional pain to her suffering during those few hours of vocalization and then, when she quieted, was she knocked out or possibly in a coma? Please be brutally honest; we're looking for the truth so there can be closure.
I can tell you that Tramadol overdoses can cause confusion, dysphoria (a drug-induced disorientation), and agitation, so I suspect that when she was vocalizing, it wasn't due to pain, but rather to these adverse effects. I think the quieting down after the 500+ mg additional dose was probably due to nervous system depression - and eventually slipping into a coma. I'm so sorry for your loss, but it sounds like Lucy is in a better place now.
Dr. Drew and other Dog Veterinary Specialists are ready to help you